Nevada, 2006High Wind in Nevada, January 17, 2006
January 17, 2006 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 17, 2:30 PM PST, 1 hour earlier.
Area forecast discussion, Jan 17, 2:30 PM PST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PST TUE JAN 17 2006
.SHORT TERM...
INCOMING PACIFIC STORM STILL ON TRACK FOR TONIGHT INTO WEDNESDAY.
MODELS ARE IN GOOD AGREEMENT ON THE TRACK...LOCATION OF THE MAIN JET
STREAKS AND TIMING OF THE COLD FRONT. UPPER JET ALREADY NOSING INTO
WESTERN NEVADA...AND WILL GENERALLY REMAIN IN THIS LOCATION FOR THE
NEXT 18-24 HRS. THE COLD FRONT IS NOW MOVING FASTER AND IS ON THE NW
CA COAST. EXPECT PRECIP TO START IN THE SIERRA AND NE CALIFORNIA IN
THE NEXT 3-4 HOURS. PRECIP IN WESTERN NEVADA WILL WAIT UNTIL THE
COLD FRONT MOVES IN AND THE AIRMASS BECOMES MORE UNSTABLE AND
FAVORABLE FOR SPILLOVER. JET LOCATION ALSO FAVORABLE FOR SPILLOVER
NORTH OF HWY 50. AHEAD OF THE PRECIP ALONG THE 395 CORRIDOR STRONG
WINDS ARE EXPECTED IN THE FOOTHILLS THIS EVENING. SINCE LIGHT SNOW
MAY START TO FALL THERE THIS EVENING...WILL HIT THE WINDS HARDER IN
THE WINTER STATEMENT. AFTER THE FRONT PASSES... ANOTHER WAVE IS
EXPECTED TO DEVELOP ALONG THE FRONT FRIDAY MORNING WITH ANOTHER
BURST OF HEAVY SNOW ACROSS THE AREA...MAINLY NORTH OF HIGHWAY 50.
THIS WILL LIKELY HAMPER THE MORNING RUSH AS IT LOOKS TO BE CENTERED
ON 15Z. IN ADDITION...OCCASIONALLY SOME GUSTY WINDS WILL REACH THE
SURFACE FOR LOCAL WHITEOUT CONDITIONS...ESPECIALLY IN THE FOOTHILLS
AND THE WASHOE VALLEY. WHITEOUT CONDITIONS WILL ALSO OCCUR ACROSS
THE PASSES AND EXPOSED LOCATIONS IN THE SIERRA.
AFTER 20Z...THE FRONT MOVES FAR ENOUGH SOUTH TO END THE STEADY SNOW
FROM HWY 50 NORTH...ALTHOUGH NUMEROUS SHOWERS WILL CONTINUE AND
LIGHTER ACCUMULATIONS ARE EXPECTED. FURTHER SOUTH...HEAVIEST SNOWS
WILL OCCUR IN WESTERN MONO COUNTY WITH MORE SHADOWING INTO MINERAL
COUNTY WITH A MORE STABLE ATMOSPHERE. THEREFORE EARLIER CANCELED
WINTER ADVISORY THERE AND WENT WITH A STRAIGHT WIND ADVISORY.
PRECIP WILL END WED EVENING...WITH NORTH TO NORTHWEST WINDS. THESE
WINDS WILL LIKELY KEEP TEMPERATURES FROM REALLY PLUMMETING. BELOW
NORMAL TEMPERATURES WILL BE COMMON THU AND FRI WITH VERY COLD TEMPS
EXPECTED THURSDAY NIGHT WITH GOOD RADIATIONAL CONDITIONS. MANY
LOCATIONS WILL LIKELY SEE THE COLDEST TEMPS SO FAR THIS WINTER.
BEGINNING FRIDAY AFTERNOON...A WEAK SHORT WAVE MAY BRING SOME WARM
AIR ADVECTION SNOWFALL TO THE NORTHWEST AREAS SO HAVE KEPT THE
SLIGHT CHC THERE. WALLMANN
.LONG TERM...SATURDAY THROUGH TUESDAY
VERY LITTLE CHANGE TO GRIDS IN THE EXTENDED. GFS AND CANADIAN MODEL
ENSEMBLES INDICATE THAT SOME SORT OF SHORT WAVE WILL BE MOVING
THROUGH NORTHERN CALIFORNIA OR WESTERN NEVADA SATURDAY NIGHT AND
SUNDAY. BEYOND THAT...THINGS ARE VERY UNCERTAIN. IF THE SHORT WAVE
GOES BY OFF THE CALIFORNIA COAST...JACK SQUAT PRECIP WILL BE THE
RESULT FOR OUR REGION. IF THE STORM COMES THROUGH NORTHERN
CALIFORNIA INTO NORTHWEST NEVADA...WE WOULD LIKELY GET SIGNIFICANT
SNOWFALL (MAYBE 6 INCHES) IN THE VALLEYS OF WESTERN NEVADA.
THEREFORE...IT WOULD BE TENUOUS AT BEST TO TRY AND PIN DOWN AN EXACT
SOLUTION AT THIS TIME. CHANCE POPS SAT NIGHT AND SUNDAY FOR MOST OF
THE REGION LOOK LIKE THE BEST PATH FOR NOW.
MONDAY AND TUESDAY...AN UPPER RIDGE BUILDS IN FOR PRECIPITATION FREE
CONDITIONS AND SEASONAL TEMPERATURES (40S FOR HIGHS IN THE LOWER
VALLEYS). SNYDER
&&
.AVIATION...
COLD FRONT ALONG NRN CA COAST TO MOVE THROUGH WESTERN NEVADA 06-09Z.
WIDESPREAD SNOW AND LOW CIGS WILL AFFECT THE TWEB ROUTES (EXCEPT
ROUTE 402) AND ALL TAFS EXCEPT KLOL LATE TONIGHT AND THRU AROUND 18Z
WEDNESDAY.
FOR TAFS...KTRK/KTVL TAFS TO GO IFR ARND 05Z WITH KRNO EXPECTED TO
GO IFR/LOW MVFR BY 09Z AS THE FRONT NEARS AND RAIN CHANGES TO SNOW.
IFR/LOW MVFR CONDITIONS EXPECTED FOR KTRK/KTVL/KRNO THRU ABOUT 18Z
WEDNESDAY. THEREAFTER...STEADY SNOW WILL TAPER TO SNOW SHOWERS WITH
CONTINUED PERIODS OF LOW CIGS/VSBYS IN SHOWERS THROUGH WEDNESDAY
AFTERNOON.
IN ADDITION TO SNOW...WIND GUSTS OF 50-60 KTS ARE EXPECTED ALONG THE
EASTERN FOOTHILLS OF THE SIERRA THRU 12Z. WINDS WILL DECREASE AFTER
FRONTAL PASSAGE WEDNESDAY MORNING. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY FOR
NVZ002-NVZ003-NVZ005.
WINTER WEATHER ADVISORY FROM 8 AM TO 8 PM PST WEDNESDAY FOR
NVZ004.
WIND ADVISORY FROM 6 PM THIS EVENING UNTIL 6 AM WEDNESDAY
FOR NVZ001.
CA...WINTER STORM WARNING UNTIL 4 PM PST WEDNESDAY FOR CAZ070>CAZ073.
&&Hazardous weather outlook, Jan 17, 6:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
0600 AM PST TUE JAN 17 2006
CAZ070>073-NVZ001>005-181500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
0600 AM PST TUE JAN 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING IS IN EFFECT FOR NORTHEAST CALIFORNIA...THE
EASTERN SIERRA AND WESTERN NEVADA FROM 4 PM TODAY UNTIL 4 PM
WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV
WSWREV/ FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A WINTER STORM WARNING REMAINS IN EFFECT FOR NORTHEAST
CALIFORNIA...THE EASTERN SIERRA AND WESTERN NEVADA UNTIL 4 PM
WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV
WSWREV/ FOR ADDITIONAL INFORMATION.
A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WESTERN NEVADA BASIN
FROM 8 AM TO 8 PM WEDNESDAY. SEE THE LATEST WINTER WEATHER MESSAGE
/WWUS45 KREV WSWREV/ FOR ADDITIONAL INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SNOW ACCUMULATIONS AND TIME OF SNOWFALL
OCCURRENCE TO THE NATIONAL WEATHER SERVICE. SPOTTER ACTIVATION IS
NOT EXPECTED AT THIS TIME.
SMM
High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon
- When
- January 17, 3:30 PM PST
- Where
- S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
A 56 kt (64 mph) wind gust recorded by the wind sensor at Pleasant Valley School 10 miles south of Reno.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Texas, January 17, 20061 death · 1 injured · $40,000 · 1 event
- Winter Weather in Kentucky, January 17, 200622 events
- Flood in Washington, January 17 to 19, 2006$20,000 · 1 event
- Damaging Wind in Alabama, January 17, 2006$15,000 · 50 kt wind · 1 event
- Strong Wind in Georgia, January 17, 2006$15,000 · 1 event
- Heavy Snow in Idaho, January 17 to 18, 20068 events
- Flooding in Oregon, January 17 to 21, 20068 events
- Heavy Snow in Utah, January 17 to 19, 20068 events
- Winter Storm in Colorado, January 17 to 20, 20066 events
- Winter Weather in Indiana, January 17, 20066 events
- Winter Weather in Indiana, January 17 to 18, 20064 events
- High Surf in Puerto Rico, January 17, 20063 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5487690.